Iowa, 2018Flooding in Iowa, June 9 to 15, 2018
June 9 to 15, 2018 · NWS DMX · 5 events in 4 counties and zones
Heavy rain from consecutive nights of thunderstorms caused several rivers across portions of central and northern Iowa to go into flood. Streamflows were high across much of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $650,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from consecutive nights of thunderstorms caused several rivers across portions of central and northern Iowa to go into flood. Streamflows were high across much of the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 5:48 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 9, 5:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Sat Jun 9 2018
.SHORT TERM.../Tonight through Sunday/
Issued at 406 PM CDT Sat Jun 9 2018
Surface low over north central Iowa at 300 pm CDT with trailing
weak surface boundary southwest to Sioux City and a warm front
extending east across northern Iowa. Thunderstorms initially over
north central Iowa was producing severe weather. The operational
HRRR has been consistent in developing storms in that area and
then moving them se across northeast Iowa this evening. The 3KM
NAM is much more robust with it's convection along the trailing
boundary. We prefer the HRRR solutions with the evolution of the
storms this evening which results in chance POPS for central Iowa
for storms which may form along the weak boundary moving south.
Likely chances near ALO this evening. On Sunday, the surface
boundary should push through much of the forecast area leaving
easterly low-level surface flow. Should have slightly cooler
temperatures and only minimal precipitation chances.
.LONG TERM.../Sunday night through Saturday/
Issued at 406 PM CDT Sat Jun 9 2018
A strong upper trough is forecast to move across the northern tier
states on Monday which should push a stronger surface front
through the forecast area Monday evening. Thunderstorm chances
look likely with this system as the boundary interacts with a
moist and unstable airmass over the area. The wind field looks
supportive of some organized severe weather risk which was
highlighted in SPC's Day 3 Outlook.
There should be a couple days of relatively dry and cooler weather
Tue/Wed after as a drier and more stable airmass impacts Iowa.
Heights begin to rise and warm advection develops by late in the
week allowing warmer temps and modest thunderstorm chances to
return.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 648 PM CDT Sat Jun 9 2018
Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with
IFR vsbys in heavy rain likely. Strong wind gusts as well. Stalled
frontal boundary will likely sink south tonight as a cold front then
lift back across the TAF locations Sunday as a warm front. Winds
will shift from a south or SE direction to an E or NE direction then
back SE aft 15Z.
&&
.HYDROLOGY...
Issued at 406 PM CDT Sat Jun 9 2018
Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast
to move through northern and northeastern Iowa this evening. Heavy
rainfall over the past 36 hours has drastically risen local rivers
and streams, as well as saturate soils. Heavy downpours from
thunderstorms late this afternoon and through the evening could
result in flash flooding, as well as areal and river flooding. A
flash flood watch has been issued starting at 5 PM this evening
through late tonight for counties in northeastern Iowa. Particular
rivers of concern are the Shell Rock River between Rockford and
Clarksville, the Winnebago River near Mason City, and the Cedar
River near Cedar Falls.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028-
039.
&&
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...FAB
HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 3:24 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Sat Jun 9 2018
IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084-
092>097-102130-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 PM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Scattered thunderstorms are expected tonight A few strong to
marginally severe storms are possible along with heavy rainfall.
Hail and damaging wind would be the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Monday night.
IAZ017-102130-
Cerro Gordo-
424 PM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.
Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Monday night.
IAZ027-028-037>039-049-050-062-102130-
Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
424 PM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.
Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Monday night.
IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130-
Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk-
Jasper-Warren-Marion-Mahaska-Monroe-Wapello-
424 PM CDT Sat Jun 9 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is slight risk of severe storms over the area. Large
hail and damaging wind are the main threat with storms tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Monday night.
FAB
In the hours before
Local storm report, Jun 9, 5:23 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N CLARKSVILLE 42.81N 92.67W
06/09/2018 E1.00 INCH BUTLER IA PUBLIC
VIA KWWL.
&&Local storm report, Jun 9, 5:54 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 5 S MASON CITY 43.07N 93.20W
06/09/2018 CERRO GORDO IA DEPT OF HIGHWAYS
US 65 CLOSED DUE TO WATER OVER THE ROADWAY
NEAR MILE MARKER 200.
&&
ZOGGLocal storm report, Jun 9, 6:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 2 NE LATIMER 42.78N 93.34W
06/09/2018 E1.75 INCH FRANKLIN IA COCORAHS
&&
ANSORGELocal storm report, Jun 9, 6:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 NNE GENEVA 42.71N 93.10W
06/09/2018 E1.00 INCH FRANKLIN IA PUBLIC
NICKLE TO QUARTER SIZED HAIL - VIA SOCIAL
MEDIA.
&&Local storm report, Jun 9, 7:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 NNE ACKLEY 42.62N 93.01W
06/09/2018 M1.00 INCH BUTLER IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL HAIL WITH A FEW TO THE
SIZE OF QUARTERS.
&&
FABLocal storm report, Jun 9, 7:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 SW GENEVA 42.61N 93.20W
06/09/2018 E0.88 INCH FRANKLIN IA TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN.
&&Flood, Cerro Gordo
- When
- June 9, 7:30 PM CST to June 10, 7:00 AM CST
- Where
- Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.290, -93.280
The Winnebago River at Mason City crested at 11.34 feet on 10 June 2018 at 06:30 UTC.
Flood, Butler
- When
- June 9, 11:30 PM CST to June 12, 5:30 AM CST
- Where
- Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -92.490
The Shell Rock River at Shell Rock crested at 15.45 feet on 11 June 2018 at 11:15 UTC.
Flood, Black Hawk
- When
- June 10, 10:00 AM CST to June 15, 3:00 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 93.2 feet on 15 June 2018 at 05:00 UTC.
Flood, Black Hawk
- When
- June 11, 11:15 AM CST to June 13, 8:30 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 14.98 feet on 12 June 2018 at 13:30 UTC.
Flood, Webster
- When
- June 14, 1:30 PM CST to 8:15 PM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge crested at 10.98 feet on 14 June 2018 at 21:15 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
- Damaging Winds in Illinois, June 9, 2018$71,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762988, 762989, 762990, 762991, 762992.